Texas, 2005Storm Surge in Texas, August 29, 2005
August 29, 2005 · NWS HGX · 1 event in 1 county or zone
1 storm surge/tide, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 29, 4:26 AM CST, 34 minutes earlier.
Area forecast discussion, Aug 29, 4:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
526 AM CDT MON AUG 29 2005
.DISCUSSION...
KATRINA MAKING LANDFALL NOW IN SE LA AS A CATEGORY 4 HURRICANE. SEE
LATEST NHC GUIDANCE FOR UPDATES. HAVE DROPPED THE COASTAL FLOOD WATCH
WE HAD UP.
CIRCULATION FROM KATRINA HAS PUT NW TO N WIND OVER OUR REGION ALONG
WITH CIRRUS OVER THE EASTERN ZONES AND A LOWER AC CLOUD DECK TO IN
OUR NORTHERN ZONES WITH A FINGER DOWN TO NEAR BAY CITY. PW OF 2
INCHES STRETCH FROM NEAR PALASTINE TO HOUSTON AND EASTWARDS. HAVE
EXPANDED THE CHANCE POPS FARTHER WEST TODAY AS AM EXPECTING PLENTY
OF HEATING AND SOME UPPER LIFT COMING IN FROM THE SOUTHWEST (THOUGH IT
MAY BE OFFSET BY SUBSIDENCE FROM KATRINA) AND PERHAPS A RAIN BAND
COULD DEVELOP OVER THE AREA THIS AFTERNOON BEFORE KATRINA EXITS
STAGE RIGHT. AFTER THIS THE REGION DRIES OUT WITH PW DROPPING TO .9
TO 1.3 INCHES. WARMER TEMPERATURES THOUGH AS LESS CLOUD COVER WILL BE
PRESENT. A GOOD DEAL OF BAGGINESS LINGERS ALONG THE UPPER TEXAS COAST
THURSDAY AND FRIDAY AS THE UPPER RIDGING OVER NM/AZ EXPANDS EAST
SHUNTING THE UPPER SHEAR AXIS OVER THE AREA INTO THE NORTHWEST GULF.
A VERY COLD FRONT LOOKS TO BACKDOOR INTO THE REGION LATE FRIDAY OR
SATURDAY SO HAVE GONE WITH 20 POPS FOR THIS TIME PERIOD.
45
&&
.MARINE...
BUOY 035 REPORTING SWELL WAVE HEIGHTS FROM 8 TO 9 FEET LAST FEW HOURS
WHILE BUOY 019 RUNNING NEAR 12 FEET. TIDE GAGES RUNNING ABOUT A FOOT
ABOVE NORMAL COASTAL REGION AND ABOUT HALF A FOOT IN THE BAYS. KATRINA
QUITE CLOSE TO LA COAST AS PER LATEST LIX RADAR LOOP. WINDS ACROSS OUR
CWFA SHOULD START TO DECREASE LATE THIS MORNING AND INTO AFTERNOON.
SCA WILL CONTINUE ALL DAY FOR 20-60 NM REGION WITH WAVES HEIGHTS
EXPECTED TO REMAIN ABOVE CRITERIA. HOWEVER...NEARSHORE REGION SHOULD
LOWER TO BELOW THRESHOLD THIS AFTERNOON. NEXT SEVERAL DAYS WILL SEE
WAVE HEIGHTS ON THE LOW SIDE AGAIN.
37
&&
.AVIATION...
DEWPOINTS EARLY THIS MORNING ABOUT 2-4 DEGREES LOWER THAN YESTERDAY.
WITH NORTHERLY COMPONENT ACROSS CWFA...DO NOT EXPECT ANY LIGHT FOG
FOR LBX. VFR FOR ALL TAF SITES TODAY. LOW POPS MAY STILL MERIT CB
CLOUD GROUP FOR THIS AFTERNOON. WIND SPEEDS EXPECTED TO REMAIN
CLOSE TO 20 KTS GLS BUT SHOULD TAPER DOWN LATE MORNING TO MID DAY.
37
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 97 73 99 71 98 / 20 0 0 0 0
HOUSTON (IAH) 96 75 98 73 97 / 30 10 0 0 10
GALVESTON (GLS) 94 80 94 80 92 / 30 10 10 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 PM MONDAY FOR THE
FOLLOWING ZONES: AND GALVESTON.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 PM MONDAY FOR THE
FOLLOWING ZONES: AND GALVESTON BAY.
SMALL CRAFT ADVISORY UNTIL 1 PM MONDAY FOR THE FOLLOWING ZONES:
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
NM...AND WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
60 NM...AND WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
NM.
&&Hazardous weather outlook, Aug 29, 4:28 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
528 AM CDT MON AUG 29 2005
GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-300000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
528 AM CDT MON AUG 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Storm Surge/Tide, Brazoria
- When
- August 29, 5:00 AM CST to 8:00 AM CST
- Where
- Brazoria forecast zone
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 29.168, -95.434 (the zone’s center; the record gives no point)
Minor coastal flooding from swells created by Hurricane Katrina caused a bulkhead to break in Surfside. Washed out some roads and broke a few sewer lines.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Mississippi, August 29, 200515 deaths · 104 injured · $7.4 billion · 47 events
- Tornadoes and Damaging Winds in Georgia, August 29, 20051 death · 10 injured · $14 million · F2 · 44 events
- Storm Surge in Louisiana, August 29, 2005$31 billion · 10 events
- Flash Flooding and Flooding in Kentucky, August 29 to 30, 20051 death · $4.8 million · 5 events
- Storm Surge in Mississippi, August 29, 2005$11 billion · 3 events
- Tropical Storm in Alabama, August 29 to 30, 20058 injured · $35 million · 39 events
- Hurricane in Louisiana, August 29, 2005$53 million · 9 events
- Tornadoes in Mississippi, August 29, 2005$600,000 · F2 · 2 events
- Tornado in Mississippi, August 29, 2005$470,000 · F2 · 1 event
- Flash Flooding in Mississippi, August 29, 2005$4.7 million · 20 events
- Hurricane in Arkansas, August 29, 2005$7.4 million · 2 events
- Flash Flooding in West Virginia, August 29, 2005$1.8 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469548.